cjnevarc

My Forum Comments

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • in reply to: Child’s desk placed in the corner apart from class #107220

    cjnevarc
    Participant

    Please do not be afraid to meet with the principal and confront the teacher about this. Your son needs for you to do this. We had a similar experience with our son in second grade. We met with the teacher and wanted to take the approach of “lets work together”. She continued to treat him differently than the other children. Without going into much detail, this approach was not effective at all. The result was his growing frustration, him becoming the target of bullying, and ultimately removing him from that school. The teacher sets the example for the students in what is acceptable behavior in how to treat each other. I regret the way that we chose to handle this situation. I would suggest arranging a meeting with both the teacher and the principal together with a goal of setting a plan and expectations. The teacher needs to be held accountable for his/her actions. I am happy to report that our son is doing wonderfully at his new school both academically and socially. I will take a stronger approach if ever in this situation again.

  • in reply to: I really don't know what to do #105962

    cjnevarc
    Participant

    My daughter is 14. She has inattention and not so much impulse control issues. She went through a real difficult stretch about age 12 – 14. Between the hormonal changes and social changes they encounter during these years, their mood and attitude can be very erratic. Then add in the challenges with emotion and impulse control for our adhd kids, and you’ve got a great deal of friction start up. I would be sure that there is nothing important that is upsetting her that she is not sharing with you. Then, just continue to talk with her about her disposition. She seems very motivated by her phone privileges so I would stick with that. It is also important to set the expectation that you occasionally will look at her phone to check on the social media piece. I was very surprised to see what the kids were starting to be exposed to! It will give you an opportunity to provide much needed guidance!

  • in reply to: Trying 5th medication #105961

    cjnevarc
    Participant

    Hi there! My son is now 10 and has been medicated since he was 6. We learned through trial and error that he is very sensitive to oral stimulants and has experienced various side effects from multiple medications including all the ones you mentioned. The transdermal delivery route has proven to be a lifesaver for him. The Daytrana patch has provided the most smooth, even delivery of medication without side effects. The only issue he experiences is transient motor tics. This will occur usually in the beginnng of the year when restarting the medication. It will typically resolve with a couple of days off of meds or within a week or two. The skin directly under the patch is red after removing it. It normalizes by the next morning. He has very sensitive skin and has never had any issues besides the redness. He has had great success with Daytrana. We also know a couple of other children who a very successfully treated with the patch. I dont know why it is not prescribed more often by the physicians. There were shortages of Daytrana for about 2 years which may be why they got away from prescribing it. However, those manufacturing issues seem to all be resolved. I would suggest requesting to try it out. I cant imagine where he would be without Daytrana. It has been a real lifesaver for us!

  • in reply to: 6 year old daughter, Help! #105456

    cjnevarc
    Participant

    Hello! My son in 10 with ADHD and has always been very, very hyperactive. He was diagnosed at 6 and started medication at the beginning of kindergarten. We have been exactyly where your daughter is now. What we learned through trial and error with my son is that his hyperactivity and lack of impulse control is worse when in an exciting or stimulating environment, like school or sports. Also, he has alot of difficulty with side effects from medication. We have been on and off of most of the medications available. His side effects have ranged from increased hyperness, emotional liability/ crying, becoming very easily frustrated, bad dreams, and/or tics. Awesome right? So, it could be that she is sensitive to the medication or this is not the right medication for her. Our experience has been to start with a low dose, very low. I would only increase his dosing by half or what the doctor recommended and give it a few days before going up again. Sometimes it was immediate before he started with side effects. Sometimes it would be between the 1 – 2 week mark. For us, the transdermal delivery has been best for him. He uses the Daytrana patch with no hyperactivity, no emotional side effects, no bad dreams. For us this has been a life saver. It delivers the medication evenly throughout the weartime and gradually wears off. He has sensitive skin but tolerates the patch well. It is always red when removing the patch but the redness is gone by the next day. You rotate location of where you place it. We know several other kids who have successfully used the patch for years. I would suggest you give it a try. My next word of advise is to try to establish a good relationship with her teachers. Open communication about medication changes, side effects, etc. is the best approach. I have found that most of my son’s teachers have been shockingly uneducated about ADHD and medications despite the fact that there are always a couple of children in every class with ADHD. Hang in there. They DO mature slowly but surely. Every year gets a little bit easier. I hope my experiences are helpful to you in some way. 🙂

Viewing 4 posts - 1 through 4 (of 4 total)